Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 63, NWS El Paso, TX

September 18, 2014Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 18, 2014, 4:00 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2014, 4:00 PM MDT (22:00 UTC)
Expired
Sep 18, 2014, 7:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 142 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WGUS54 KEPZ 182200
FFWEPZ
TXC229-190100-
/O.NEW.KEPZ.FF.W.0063.140918T2200Z-140919T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
400 PM MDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM MDT

* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  CORNUDAS...
  SALT FLAT...
  DELL CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

EXCESSIVE RAINFALL CAN QUICKLY TURN DRY DESERT WASHES AND ARROYOS
INTO RAGING RIVERS...EVEN IN AREAS FAR FROM WHERE RAIN HAS FALLEN. DO
NOT ATTEMPT TO CROSS FLOODED ARROYOS. SWIFTLY MOVING WATER CAN CARVE
DEEP CHANNELS IN PREVIOUSLY SHALLOW WASHES...AND WATER CAN BE MUCH
DEEPER THAN IT APPEARS. IF YOUR ROUTE BECOMES CUT OFF BY FLOODED
ARROYOS...WAIT FOR FLOOD WATERS TO RECEDE.

LOW WATER CROSSINGS ARE DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO 
TRAVEL ACROSS FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF SWIFTLY 
FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3198 10494 3156 10494 3164 10568 3199 10550

$$

PARK
1 follow-up statement
266 
WGUS74 KEPZ 190051
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
651 PM MDT THU SEP 18 2014

TXC229-190106-
/O.EXP.KEPZ.FF.W.0063.000000T0000Z-140919T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSPETH TX-
651 PM MDT THU SEP 18 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN HUDSPETH
COUNTY WILL BE ALLOWED TO EXPIRE AT 700 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3198 10494 3156 10494 3164 10568 3199 10550

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 3:34 PM MDT, 26 minutes earlier.

Area forecast discussion, Sep 18, 3:34 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
334 PM MDT THU SEP 18 2014

.SYNOPSIS...
THE REMNANTS OF TROPICAL SYSTEM ODILE WILL CONTINUE TO TRACK
NORTHEAST ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON AND TONIGHT.
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE AREA THROUGH
TONIGHT. AN ADDITIONAL 1 TO 3 INCHES OF RAIN MAY OCCUR BY MORNING.
AS THE ODILE MOVES OUT OF THE AREA RAIN CHANCES WILL DROP BACK TO
A MORE NORMAL TYPE OF COVERAGE WITH ISOLATED TO SCATTERED SHOWERS
FRIDAY THROUGH NEXT WEDNESDAY. RAIN AMOUNTS FROM THE SHOWERS WILL
BE LIGHTER AND SHORTER IN DURATION. TEMPERATURES WILL RISE BACK
UP TO NEAR NORMAL DURING THE WEEKEND AND FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...
OUR ACTIVE AND WET WEATHER PATTERN WILL CONTINUE THROUGH TONIGHT
AS THE REMNANTS OF TROPICAL SYSTEM ODILE TRACK EAST NORTHEAST
ACROSS THE REGION. ABUNDANT MOISTURE ASSOCIATED WITH THE SYSTEM
WILL FUEL WIDESPREAD MODERATE TO HEAVY RAIN SHOWERS ACROSS THE
AREA THROUGH TONIGHT. AS MUCH AS 3 TO 5 INCHES OF RAIN HAS FALLEN
IN THE PAST 3 DAYS. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS
POSSIBLE THROUGH TOMORROW MORNING. AS THE SYSTEM TRACKS EAST...
RAIN SHOWERS WILL DIMINISH STARTING FROM THE WEST AND PROGRESSING
TO THE EAST BY MORNING.

THE SACRAMENTO MOUNTAINS WILL CONTINUE HAVE A HEAVY RAIN
POTENTIAL INTO FRIDAY MORNING. WITH THE GROUND SATURATED MUCH OF
THE RAIN WILL BE IN THE FORM OF RUNOFF. FLOODING OF
ARROYOS...SMALL STREAMS...AND LOW WATER CROSSINGS IS POSSIBLE
THROUGH TONIGHT. PONDING OF WATER IN POORLY DRAINED LOW LYING
AREAS AND ROADWAYS WILL ALSO OCCUR. A FLASH FLOOD WATCH WILL BE IN
EFFECT THROUGH MIDNIGHT FOR MOST OF SOUTHERN NEW MEXICO AND FAR
WEST TEXAS WITH EASTERN PORTIONS OF OTERO COUNTY...INCLUDING THE
SACRAMENTO MOUNTAINS STAYING IN A FLASH FLOOD WATCH UNTIL EARLY
FRIDAY MORNING.

ON FRIDAY...ODILE WILL HAVE MOVED NORTHEAST OF THE AREA...TAKING
THE HEAVY RAINFALL WITH IT. CONSIDERABLE SURFACE MOISTURE WILL
REMAIN IN THE AREA THAT COULD FUEL ISOLATED TO SCATTERED WITH
HEATING IN THE AFTERNOON. COVERAGE WILL BE MORE SPOTTY WITH
GENERALLY LIGHT TO MODERATE AMOUNTS.  WITH CLOUD COVER BECOMING
MORE SCATTERED TEMPERATURES WILL RISE BACK UP TO NEAR NORMALS BY
FRIDAY AFTERNOON.

HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA FOR THE WEEKEND...BUT
MOIST ATMOSPHERIC CONDITIONS WILL PERSIST AS A RESULT OF THE
PREVIOUS HEAVY RAINS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE WITH DAY TIME HEATING IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE
NORMAL DURING THE WEEKEND WITH PARTLY CLOUDY SKIES. A FRONTAL
BOUNDARY WILL MOVE INTO THE AREA ON SUNDAY THAT COULD POSSIBLY
ENHANCE RAIN CHANCES ACROSS THE AREA INTO SUNDAY NIGHT...
ESPECIALLY FOR AREAS EAST OF EL PASO.

FOR THE FIRST PART OF NEXT WEEK...THE CENTER OF THE HIGH PRESSURE
ALOFT WILL TO GRADUALLY SHIFT TO THE WEST TOWARD SOUTHERN
CALIFORNIA. THIS WILL ALLOW A WESTERLY FLOW ALOFT OVER THE STATE
THAT WILL BEGIN TO SLOWLY FLUSH MOISTURE OUT OF THE AREA. ISOLATED
SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE IN THE AFTERNOON
AND EVENING UNTIL MOISTURE BECOMES MORE LIMITED LATER NEXT WEEK.
TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS.

&&

.AVIATION...VALID 19/00Z - 20/00Z...
PERIOD WILL START OUT WITH REMNANTS OF ODILE MOVING THROUGH REGION.
EXPECT SCT-BKN015-025 BKN040-050 THRU AT LEAST 06Z WITH ISOLD TO SCT
1-3SM +TSRA BKN010. AFT 06Z AREAS EAST OF RIO GRANDE COULD CONTINUE
TO SEE SCT -SHRA BKN015-025 OTHERWISE SCT025 SCT-BKN040-050 BKN100.
AFT 18Z BKN040-050 WITH SCT 3SM TSRA BKN030 ALL TERMINALS. N TO NE
WINDS THIS EVENING WILL BE SHIFTING AROUND TO THE W TO NW UNDER
12KTS BY 06Z AND CONTINUE THRU 20/00Z.

&&

.FIRE WEATHER...
LITTLE IN THE WAY OF FIRE WEATHER CONCERNS FOR UPCOMING WEEK WITH
HIGH DEW POINTS AND ALMOST DAILY CHANCE OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS. THE REMNANTS OF ODILE WILL EXIT THE AREA
TONIGHT WITH LOCALIZED FLOODING CONTINUING TO BE POSSIBLE. EXCELLENT
RECOVERIES ARE EXPECTED THROUGH THE WEEKEND WITH MINIMUM RELATIVE
HUMIDITIES REMAINING ABOVE 30 PERCENT. WINDS WILL BE OF LITTLE
CONCERN BUT MAY HAVE SOME WESTERN MOUNTAIN SLOPES BREEZY WINDS EARLY
NEXT WEEK. HIGHS WILL BE REBOUNDING BACK TO NEAR NORMAL STARTING
FRIDAY AND CONTINUING THROUGH FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  84  67  87  68 /  70  20  20  10  20
SIERRA BLANCA           62  79  63  81  63 /  70  30  30  20  20
LAS CRUCES              64  82  64  84  65 /  70  20  20  20  20
ALAMOGORDO              64  83  63  87  64 /  80  50  30  10  20
CLOUDCROFT              49  63  47  67  47 / 100  60  40  40  30
TRUTH OR CONSEQUENCES   63  82  64  84  64 /  70  30  20  10  20
SILVER CITY             59  78  60  80  61 /  70  40  30  30  30
DEMING                  62  83  62  85  64 /  70  20  20  20  20
LORDSBURG               62  83  63  86  64 /  60  20  20  30  20
WEST EL PASO METRO      67  83  67  86  69 /  70  20  20  10  20
DELL CITY               63  84  63  87  64 /  80  40  30  10  20
FORT HANCOCK            66  85  67  89  68 /  70  30  20  20  20
LOMA LINDA              63  77  64  79  64 /  80  20  20  10  20
FABENS                  66  85  65  89  65 /  70  30  20  10  20
SANTA TERESA            66  82  65  85  66 /  70  20  20  10  20
WHITE SANDS HQ          64  81  64  82  65 /  70  20  20  10  20
JORNADA RANGE           61  81  61  84  61 /  70  30  20  20  20
HATCH                   61  80  62  83  62 /  70  30  20  10  20
COLUMBUS                64  83  63  84  64 /  70  20  20  10  20
OROGRANDE               65  83  65  84  66 /  80  30  20  10  20
MAYHILL                 55  70  54  74  53 / 100  60  50  30  30
MESCALERO               55  72  55  75  54 / 100  60  40  30  30
TIMBERON                54  70  53  73  52 / 100  60  40  30  30
WINSTON                 56  73  56  75  55 /  80  40  30  30  30
HILLSBORO               60  77  60  79  60 /  70  40  20  10  30
SPACEPORT               61  80  62  83  62 /  80  30  20  10  20
LAKE ROBERTS            57  79  56  81  55 /  70  40  30  30  30
HURLEY                  61  80  61  82  61 /  70  30  30  30  30
CLIFF                   56  80  56  83  57 /  70  30  20  30  30
MULE CREEK              52  79  52  81  52 /  70  30  30  30  30
FAYWOOD                 61  79  61  81  61 /  70  30  30  20  30
ANIMAS                  63  83  63  85  64 /  60  20  30  30  30
HACHITA                 61  84  61  86  62 /  60  20  20  20  20
ANTELOPE WELLS          60  82  61  86  61 /  60  30  20  30  30
CLOVERDALE              60  80  60  83  59 /  60  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>413.

     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ414>417.

TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ418>424.

&&

04/26 LUNDEEN/GRZYWACZ
Hazardous weather outlook, Sep 18, 10:55 AM MDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1055 AM MDT THU SEP 18 2014

NMZ401>417-TXZ418>424-191700-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1055 AM MDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR
SOUTHERN NEW MEXICO AND FAR WEST TEXAS WITH EASTERN PORTIONS OF
OTERO COUNTY CONTINUING UNDER THE WATCH UNTIL EARLY FRIDAY
MORNING. THE REMNANTS OF TROPICAL SYSTEM ODILE ARE MOVING OVER THE
AREA TODAY AND WILL EXIT THE REGION LATE TONIGHT. WIDESPREAD
MODERATE TO HEAVY RAINFALL WILL OCCUR THROUGH TONIGHT...ESPECIALLY
EAST OF THE RIO GRANDE. AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS
POSSIBLE. RUN OFF FROM EXCESSIVE RAINFALL MAY LEAD TO FLASH
FLOODING ALONG DRAINAGES...ARROYOS...SMALL STREAMS AND LOW WATER
CROSSINGS. PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS AND
ROADWAYS MAY OCCUR. RAINS WILL DIMINISH THIS EVENING FOR AREAS
WEST OF THE RIVER AND BY EARLY MORNING FOR AREAS EAST OF THE
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE TROPICAL SYSTEM AND ABUNDANT MOISTURE WILL EXIT THE REGION BY
EARLY FRIDAY BUT RESIDUAL MOISTURE WILL PERSIST. RAIN CHANCES WILL
CONTINUE FRIDAY THROUGH WEDNESDAY WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING.
RAIN COVERAGES WILL BE SPOTTY WITH GENERALLY LIGHTER AMOUNTS
EXPECTED. STRONGER STORMS MAY PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL WITH LOCALIZED MINOR FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

In the hours before

Local storm report, Sep 18, 10:15 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1015 AM MDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       5 N CLOVERDALE          31.49N 108.92W
09/18/2014  M2.80 INCH       HIDALGO            NM   TRAINED SPOTTER

            24 HOUR RAINFALL. CLOVERDALE 2.80 INCHES OF RAIN IN 24
            HOURS

&&

EVENT NUMBER EPZ1400386

HC
Local storm report, Sep 18, 10:19 AM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1019 AM MDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       SANTA TERESA            31.85N 106.64W
09/18/2014  M2.07 INCH       DONA ANA           NM   NWS EMPLOYEE

            14 HOUR ACCUMULATION. STILL RAINING.

&&

EVENT NUMBER EPZ1400387

FK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:10 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr
Sep 17, 6:24 PM MDTSpecial Weather StatementEPZHudspeth66 min
Sep 17, 7:42 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth2 hr
Sep 17, 9:42 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth108 min
Sep 17, 11:37 PM MDTFlash Flood WarningEPZEl Paso, Hudspeth6 hr
Sep 18, 8:03 AM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth117 min
Sep 18, 8:21 AM MDTFlash Flood WarningEPZEl Paso3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.